Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 115, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 14, 2012, 2:14 AM CDT for Burnet County, Travis County, Williamson County, Texas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 14, 2012, 2:14 AM CDT (07:14 UTC)
- Expired
- Oct 14, 2012, 3:00 AM CDT
- In force
- 46 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties Burnet County, TX, Travis County, TX, Williamson County, TX
The radar
The Ft Hood radar (KGRK), 66 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 14, 2:30 AM CDT | TSTM WND DMG | 1 E Burnet, TX | SOME SMALL TREES BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 7.2 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1344 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 324 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 3.1
- Supercell composite
- 17.2
The text
As transmitted, in the capitals the NWS used until 2016.
212
WUUS54 KEWX 140714
SVREWX
TXC053-453-491-140800-
/O.NEW.KEWX.SV.W.0115.121014T0714Z-121014T0800Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
214 AM CDT SUN OCT 14 2012
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL BURNET COUNTY...
NORTHWESTERN TRAVIS COUNTY...
WEST CENTRAL WILLIAMSON COUNTY...
* UNTIL 300 AM CDT.
* AT 211 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
BURNET...AND MOVING EAST AT 30 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE SHADY GROVE...OATMEAL...
SMITHWICK...BERTRAM...AND LIBERTY HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3077 9783 3051 9792 3054 9819 3069 9837
3086 9830
TIME...MOT...LOC 0714Z 289DEG 25KT 3074 9822
$$2 follow-up statements
809
WWUS54 KEWX 140740
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
240 AM CDT SUN OCT 14 2012
TXC053-453-491-140800-
/O.CON.KEWX.SV.W.0115.000000T0000Z-121014T0800Z/
TRAVIS TX-WILLIAMSON TX-BURNET TX-
240 AM CDT SUN OCT 14 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR SOUTHERN BURNET...WEST CENTRAL WILLIAMSON AND NORTHWESTERN TRAVIS
COUNTIES...
AT 239 AM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE
WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR OATMEAL...OR
NEAR BERTRAM...MOVING EAST AT 20 MPH.
SOME LOCATIONS IN THE WARNING AREA INCLUDE SMITHWICK...SEWARD
JUNCTION AND LIBERTY HILL.
LAT...LON 3064 9831 3083 9813 3077 9783 3051 9792
3054 9819
TIME...MOT...LOC 0741Z 289DEG 15KT 3071 9811
$$525
WWUS54 KEWX 140757
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
257 AM CDT SUN OCT 14 2012
TXC053-453-491-140805-
/O.EXP.KEWX.SV.W.0115.000000T0000Z-121014T0800Z/
TRAVIS TX-WILLIAMSON TX-BURNET TX-
257 AM CDT SUN OCT 14 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BURNET...WEST CENTRAL
WILLIAMSON AND NORTHWESTERN TRAVIS COUNTIES WILL EXPIRE AT 300 AM
CDT...
THIS STORM HAS WEAKENED AND IS NO LONGER SEVERE. IT IS SILL A STRONG
STORM AND A SPECIAL WEATHER STATEMENT WILL BE ISSUED SHORTLY.
LAT...LON 3064 9831 3083 9813 3077 9783 3051 9792
3054 9819
TIME...MOT...LOC 0755Z 289DEG 15KT 3069 9805
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 11:36 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Oct 13, 11:36 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1136 PM CDT SAT OCT 13 2012 .AVIATION... TAIL END OF STORM SYSTEM WILL MOVE OVER SOUTH CENTRAL TEXAS TONIGHT. VARIABLE MVFR CIGS WILL OCCUR THROUGHOUT THE NIGHT WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING SOUTHWARD INTO HILL COUNTRY... NORTHERN PORTIONS TOWARD MORNING. VSBYS WILL ALSO LOWER TO MVFR AND IFR IN THE HEAVIER SHOWERS AND THUNDERSTORMS. I-35 CORRIDOR TERMINALS VFR TO OCNL MVFR CIGS/MVFR TO IFR VSBYS IN SCATTERED SHOWERS AND THUNDERSTORMS. BECOMING VFR SUNDAY AFTERNOON. SOUTH TO SOUTHEAST WINDS 10 TO 20 KTS BECOMING SOUTH 5 TO 10 KTS LATE TONIGHT. WINDS BECOMING NORTHEAST 5 TO 10 KTS SUNDAY AFTERNOON. WIND GUSTS TO 40 KTS POSSIBLE IN STRONG THUNDERSTORMS. KDRT TERMINAL VFR CIGS WITH OCCASIONAL MVFR CIGS/VSBYS TOWARDS DAWN IN SCATTERED SHOWERS AND THUNDERSTORMS. MVFR CIGS WITH SCATTERED SHOWERS AFTER DAWN BECOMING VFR BY NOON. EAST WINDS 5 TO 10 KTS BECOMING NORTHWEST 10 TO 15 KTS AFTER DAWN. WIND GUSTS TO 40 KTS POSSIBLE IN STRONG THUNDERSTORMS. && .PREV DISCUSSION... /ISSUED 945 PM CDT SAT OCT 13 2012/ UPDATE... ATMOSPHERE REMAINS UNSTABLE AND PRONE TO A SEVERE WEATHER THREAT OVERNIGHT. LATE EVENING UPDATE ISSUED TO LOWER EVENING POPS AND FURTHER REDUCE POPS OVER SOUTHERN COUNTIES LATE TONIGHT. COMPLEX OF STRONG TO SEVERE STORMS FORMING OVER NORTH CENTRAL TX SUGGEST THAT THE BEST CHANCE OF RAIN COULD BE OVER THE NORTHERN COUNTIES TOWARD DAYBREAK. WILL CONTINUE SEVERE MENTION IN CASE THE ISOLATED CELLS NEAR THE CONCHO VALLEY OF WEST CENTRAL TX BECOME MORE ORGANIZED. PREV DISCUSSION... /ISSUED 833 PM CDT SAT OCT 13 2012/ UPDATE... FORECAST UPDATE TO CANCEL WATCH NUMBER 662 FOR THE WESTERN COUNTIES...ALTHOUGH THERE IS STILL AN ISOLATED MARGINAL SEVERE THREAT FOR SW KINNEY COUNTY AROUND 10 PM...AN HOUR AFTER THE WATCH WAS SET TO EXPIRE. HI-RES MODEL DATA SUGGEST...THE SEVERE POTENTIAL WILL SHIFT EAST INTO OUR CENTRAL LATE TONIGHT...AS STORMS OVER WEST CENTRAL TEXAS GRADUALLY BECOME MORE ORGANIZED...AND EXPAND SOUTH AND EAST. THUS THE MORE CONCENTRATED SEVERE THREAT WILL BE SHIFTING TO THE HILL COUNTRY AND I-35 CORRIDOR COUNTIES OVER THE NEXT 2-8 HOURS. FORECAST UPDATE MAINLY IS TO EXPAND SEVERE THREAT EAST INTO THE OVERNIGHT HOURS...WILL LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES POSSIBLE. PREV DISCUSSION... /ISSUED 701 PM CDT SAT OCT 13 2012/ AVIATION... TAIL END OF STORM SYSTEM WILL MOVE OVER SOUTH CENTRAL TEXAS TONIGHT. VARIABLE MVFR CIGS WILL OCCUR THROUGHOUT THE NIGHT WITH SCATTERED TO OCCASIONALLY NUMEROUS SHOWERS AND THUNDERSTORMS. VSBYS WILL ALSO LOWER TO MVFR AND IFR IN THE HEAVIER SHOWERS AND THUNDERSTORMS. I-35 CORRIDOR TERMINALS VFR TO OCNL MVFR CIGS/MVFR TO IFR VSBYS IN SCATTERED SHOWERS AND THUNDERSTORMS. BECOMING VFR SUNDAY AFTERNOON. SOUTH TO SOUTHEAST WINDS 10 TO 15 KTS BECOMING SOUTH 5 TO 10 KTS LATE TONIGHT. WINDS BECOMING NORTHEAST 5 TO 10 KTS SUNDAY AFTERNOON. WIND GUSTS TO 40 KTS IN STRONG THUNDERSTORMS. KDRT TERMINAL VFR CIGS WITH OCCASIONAL MVFR CIGS/VSBYS IN SCATTERED SHOWERS AND THUNDERSTORMS THROUGHOUT THE NIGHT. MVFR CIGS WITH SCATTERED SHOWERS AFTER DAWN BECOMING VFR BY NOON. SOUTHEAST WINDS 10 TO 15 KTS BECOMING NORTHWEST 10 TO 15 KTS AFTER DAWN. WIND GUSTS TO 40 KTS IN STRONG TO SEVERE THUNDERSTORMS. PREV DISCUSSION... /ISSUED 328 PM CDT SAT OCT 13 2012/ STRONG TO SEVERE STORMS EXPECTED TO AFFECT PARTS OF THE RIO GRANDE PLAINS...EDWARDS PLATEAU AND HILL COUNTRY THROUGH THIS EVENING... DISCUSSION... STRONG TO SEVERE STORMS ARE EXPECTED THROUGH THIS EVENING AS RICH GULF MOISTURE CONTINUES TO PUSH NORTHWARD ACROSS SOUTH CENTRAL TEXAS WHILE SEVERAL SHORT WAVES DISTURBANCES AT THE BASE OF AN UPPER LEVEL LOW CURRENTLY OVER THE CENTRAL PLAINS MOVES EAST NORTHEAST TONIGHT AND SUNDAY. ALSO...A PACIFIC FRONT ASSOCIATED WITH THE UPPER LOW THAT EXTENDS FROM THE TEXAS PANHANDLE SOUTHWESTWARD TO THE BIG BEND WILL PUSH EASTWARD LATE TONIGHT AND SUNDAY...KEEPING SHOWERS AND THUNDERSTORMS AROUND OUR AREA THROUGH SUNDAY EVENING. MAIN THREATS FOR LATE THIS AFTERNOON AND EVENING ACROSS THE NORTHWESTERN COUNTIES ARE THUNDERSTORM WIND GUSTS OF 60 MPH AND LARGE HAIL. EPISODES OF HEAVY RAINS AND FREQUENT LIGHTNING STRIKES ARE POSSIBLE WITH RAINFALL AMOUNTS GENERALLY AVERAGING FROM ONE QUARTER INCH TO HALF INCH ALONG AND WEST OF HIGHWAY 281 AND FROM THREE QUARTER TO AN INCH EAST OF HIGHWAY 281...WITH LOCALLY HEAVIER AMOUNTS OF 2 TO 3 INCHES POSSIBLE OVER THE NORTHEAST PART OF THE HILL COUNTRY (LLANO...BURNET AND WILLIAMSON COUNTIES). AT THIS TIME THE SEVERE THUNDERSTORM WATCH COVERS EDWARDS...KINNEY AND VAL VERDE COUNTIES. HOWEVER...RESIDENTS AND VISITORS WEST OF THE I-35 CORRIDOR ARE URGED TO CLOSELY MONITOR WEATHER CONDITIONS THIS EVENING AS A LINEAR MCS IS EXPECTED TO DEVELOP LATER TONIGHT PER HI-RES MODEL SOLUTIONS. THE TIME FRAME FOR STRONG TO SEVERE STORMS TO DEVELOP IS BETWEEN 5 PM THIS AFTERNOON TO ABOUT MIDNIGHT...TRANSITIONING TO A HEAVY RAIN EVENT OVERNIGHT AND SUNDAY. HOWEVER...CAN'T RULE OUT SOME STRONG THUNDERSTORMS DURING THAT PERIOD. WEATHER CONDITIONS ARE ANTICIPATED TO IMPROVE SUNDAY NIGHT AND MONDAY AS AN UPPER RIDGE BUILDS OVER THE REGION. NEXT CHANCES FOR RAIN ARE EXPECTED LATE TUESDAY INTO WEDNESDAY AS AN UPPER DISTURBANCE MOVES NORTH OF THE AREA AND OVER THE EASTERN HALF OF SOUTH CENTRAL TEXAS LATE WEDNESDAY AND THURSDAY AS A COLD FRONT MOVES BY. COOLER TEMPS ARE EXPECTED THURSDAY AND FRIDAY OF NEXT WEEK IN THE WAKE OF THE FRONT. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 72 83 61 82 63 / 60 40 10 - - AUSTIN BERGSTROM INTL AIRPORT 70 84 59 82 60 / 60 40 10 - - NEW BRAUNFELS MUNI AIRPORT 71 84 62 82 61 / 50 30 20 - - BURNET MUNI AIRPORT 71 82 57 80 61 / 60 30 10 - - DEL RIO INTL AIRPORT 73 85 64 83 66 / 20 20 30 - 10 GEORGETOWN MUNI AIRPORT 71 82 58 81 60 / 60 40 10 - - HONDO MUNI AIRPORT 71 84 63 82 63 / 40 30 30 - 10 SAN MARCOS MUNI AIRPORT 72 84 61 82 61 / 60 40 20 - - LA GRANGE - FAYETTE REGIONAL 71 86 63 82 62 / 40 40 20 - - SAN ANTONIO INTL AIRPORT 73 84 63 82 63 / 40 30 20 - - STINSON MUNI AIRPORT 73 85 64 82 64 / 40 30 30 - - && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...02 SYNOPTIC/GRIDS...18
Hazardous weather outlook, Oct 13, 8:21 PM CDT, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 821 PM CDT SAT OCT 13 2012 TXZ171>173-183>194-202>209-217>225-228-150130- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 821 PM CDT SAT OCT 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT... THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS THROUGH TONIGHT GENERALLY ALONG AND WEST OF THE I-35 CORRIDOR. THE MAIN THREATS WILL BE DAMAGING WINDS... HAIL AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THERE IS A CHANCE OF STRONG THUNDERSTORMS SUNDAY MORNING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND INTO THE OVERNIGHT HOURS.
In the hours before
Local storm report, Oct 14, 1:51 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
151 AM CDT SUN OCT 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM HAIL VALLEY SPRING 30.86N 98.83W
10/14/2012 E1.00 INCH LLANO TX LAW ENFORCEMENT
&&
JDSThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 12:32 AM CDT | Severe Thunderstorm Warning | EWX | Llano | 43 min |
| Oct 14, 1:11 AM CDT | Severe Thunderstorm Warning | EWX | Burnet, Llano | 49 min |
| Oct 14, 1:56 AM CDT | Tornado Warning | EWX | Burnet, Llano | 19 min |
| Oct 14, 2:10 AM CDT | Areal Flood Advisory | EWX | Burnet, Llano | 3 hr |
| Oct 14, 2:59 AM CDT | Special Weather Statement | EWX | Williamson | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.